Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 307, NWS Twin Cities, MN

August 13, 2007Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 13, 2007, 7:57 PM CDT for Morrison County, Minnesota. It was in force for 18 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 7:57 PM CDT (00:57 UTC)
Expired
Aug 13, 2007, 8:15 PM CDT
In force
18 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:00 PM CDTHAIL 1Pierz, MNHAIL LASTED 10 MINUTES. POWER IS OUT.
Aug 13, 8:02 PM CDTHAIL 27 S Hillman, MNACTUAL HAIL SIZE 2 1/4 INCHES.
Aug 13, 8:05 PM CDTHAIL 1.751 N Morrill, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 140058
SVRMPX
MNC097-140115-
/O.NEW.KMPX.SV.W.0307.070814T0057Z-070814T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRISON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 815 PM CDT

* AT 756 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND 75
  MPH WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES EAST OF PIERZ TO 3 MILES EAST OF ROYALTON...AND
  MOVING SOUTHEAST AT 55 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
  RURAL AREAS OF THE INDICATED COUNTY

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHERN MINNESOTA.

LAT...LON 4604 9386 4593 9445 4580 9439 4582 9433
      4585 9378

$$

JPR
1 follow-up statement
000 
WWUS53 KMPX 140112
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT MON AUG 13 2007

MNC097-140121-
/O.EXP.KMPX.SV.W.0307.000000T0000Z-070814T0115Z/
MORRISON MN-
811 PM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR MORRISON COUNTY EXPIRES AT 815
PM CDT...

AT 805 CDT...HAIL UP TO GOLF BALL SIZE...WAS REPORTED BY A SPOTTER
ONE MILE NORTH OF MORRILL WITH THIS STORM. 

SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE
THUNDERSTORMS WERE DEVELOPING WEST OF THE AREA...REMAIN ALERT FOR POSSIBLE
ADDITIONAL WARNINGS.

LAT...LON 4604 9386 4593 9445 4580 9439 4582 9433
      4585 9378

$$

JPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:41 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 2:41 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
241 PM CDT MON AUG 13 2007

.DISCUSSION...
STILL TRICKY FORECAST TO INITIATION THIS EVENING. BEST PRESSURE
FALLS NOW OVER EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA BUT AN
EXTENSION INTO SOUTHWEST MINNESOTA. VERY WARM MID LEVEL TEMPS
+12-14 C ADVECTING INTO SOUTHERN MN. WE STILL LIKE THE IDEA OF THE
BEST LI GRADIENT SETTING UP OVER WEST CENTRAL INTO EAST CENTRAL MN
AND POTENTIAL FOR DEVELOPMENT ON THE NORTH EDGE OF THE WARM MID
LEVEL TEMPS AND THEN CRASHING/DEVELOPING TO THE SOUTHEAST. CAN NOT
RULE OUT THE WEAK SB CIN DEVELOPING OVER SOUTH CENTRAL MN AS
POSSIBLE DEVELOPMENT AREA...BUT DEEPER LAYER MOISTURE CONV SEEN
ON LAST COUPLE HOURS OF LAPS...CONCENTRATING OVER WEST CENTRAL
MN. NOT MUCH IN THE WAY OF UPPER FORCING AS YET IN SOUTH CENTRAL
MN. WE HAVE HIGHLIGHTED AREAS OF CENTRAL MINNESOTA FOR A TORNADO
RISK.

WE LOOK TO REMAIN IN A FAIRLY ACTIVE PATTERN THROUGH MUCH OF THE
NEXT 7 DAYS...WITH PERIODIC PRECIPITATION CHANCES. COLD FRONT WILL
PASS THROUGH THE AREA DURING THE MID TO LATE PART OF TOMORROW...BUT
WILL REMAIN CLOSE ENOUGH TO THE SOUTHERN PART OF THE AREA TO
GENERATE SOME THUNDERSTORMS TOMORROW NIGHT AND INTO WEDNESDAY...AS
WARM ADVECTION RETURNS ON THE BACKSIDE OF A SURFACE HIGH IN THE
WESTERN GREAT LAKES. THE SOUTHERN HALF OF THE AREA STANDS THE BEST
CHANCE OF SEEING THESE STORMS.

THE ONLY DEFINITIVELY DRY PERIOD LOOKS TO OCCUR ON THURSDAY
NIGHT...WHEN THE AREA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE
IN THE NORTHERN PLAINS.

FRIDAY NIGHT AND SATURDAY WILL FEATURE PROBABLY THE BEST CHANCE OF
PRECIPITATION AFTER THE TONIGHT PERIOD. MODELS HAVE BEEN FAIRLY
CONSISTENT IN BRINGING A WARM FRONT AND A SERIES OF SHORTWAVES
THROUGH THE AREA DURING THIS TIME PERIOD. WE CONTINUE WITH HIGH
CHANCE POPS ACROSS A FAIRLY LARGE PART OF THE AREA FROM FRIDAY NIGHT
THROUGH SATURDAY NIGHT. AFTER THIS TIME FRAME...CONFIDENCE IS
LOW...SO HAVE CONCEDED WITH THE HPC GUIDANCE GRIDS...KEEPING SLIGHT
CHANCE TO LOW CHANCE POPS ACROSS AT LEAST A PORTION OF THIS AREA
DURING THE REST OF THE FORECAST PERIOD.

TEMPERATURES SHOULD CONTINUE AT NEAR TO SLIGHTLY BELOW NORMAL
LEVELS...WITH THURSDAY AND FRIDAY BEING THE COOLEST PERIOD OVER THE
NEXT 7 DAYS.

&&

.AVIATION...FOR 18 Z TAF ISSUANCE/
TRIED TO TIME CONVECTION OVER E ND AND TRACKED SE...ALONG WITH
DEVELOPING STRONG THETA E ADVECTION. IFR CEILING AND VSBYS AND 50
KNOT WIND GUSTS POSSIBLE WITH COMPLEX MOST LIKLEY AT
KAXN..KSTC...KMSP...KRNH. SHOULD BE VFR BEHIND COMPLEX EXCEPT FOR
POSSIBLE FOG IN WEAK WIND GRADEINT NEAR COLD FRONT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/KAT
Hazardous weather outlook, Aug 13, 4:44 AM CDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON AUG 13 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
140945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL MOVE ACROSS THE DAKOTAS TODAY PUSHING A WARM
FRONT ACROSS THE OUTLOOK AREA. WARM AND MOIST AIR MOVING IN ALOFT
WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN THIS AFTERNOON. IF THESE
STORMS CAN DEVELOP...LARGE HAIL WILL BE POSSIBLE.

THE GREATER THREAT FOR SEVERE THUNDERSTORMS WILL COME THIS EVENING
AS THE LOW AND ASSOCIATED COLD FRONT REACH CENTRAL MINNESOTA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ACROSS
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. AS STORMS DEVELOP
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH
ISOLATED TORNADOES ALSO POSSIBLE.

THE STORMS ARE THEN EXPECTED TO EVOLVE INTO A SQUALL LINE THROUGH
THE EVENING AND MOVE SOUTHWARD. AS THIS LINE DEVELOPS THE MAIN THREAT
WILL BECOME DAMAGING WINDS. TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING. THIS
MAY LEAD TO LOCALIZED PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.

STAY ALERT FOR FURTHER UPDATES AND POSSIBLE WATCHES AND WARNINGS
THROUGH THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT
ACROSS SOUTH CENTRAL MINNESOTA. AT THIS TIME...THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND WILL LIKELY
BE NEEDED THIS EVENING ACROSS CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

MDB

In the hours before

Special weather statement, Aug 13, 6:39 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT MON AUG 13 2007...COR

MNZ043-140045-
MORRISON-
639 PM CDT MON AUG 13 2007

...SIGNIFICANT WEATHER ALERT FOR MORRISON COUNTY UNTIL 745 PM
CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF SEBEKA...AND MOVING SOUTHEAST AT
45 MPH.

SEVERE WEATHER IS POSSIBLE WITH THIS THUNDERSTORM IF CURRENT TRENDS
CONTINUE.

LOCATIONS THAT MAY BE AFFECTED INCLUDE PIERZ AND MOTLEY.

PEOPLE IN EASTERN MORRISON COUNTY...INCLUDING THE CITY OF PIERZ...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
Local storm report, Aug 13, 7:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     MOTLEY                  46.34N 94.64W
08/13/2007                   MORRISON           MN   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN IN AND EAST OF MOTLEY.

&&

MCS
Special weather statement, Aug 13, 7:24 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT MON AUG 13 2007

MNZ044-140130-
MILLE LACS-
724 PM CDT MON AUG 13 2007

...SIGNIFICANT WEATHER ALERT FOR MILLE LACS COUNTY UNTIL 830 PM
CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF VERY DANGEROUS...AND SEVERE THUNDERSTORMS ALONG A LINE
EXTENDING FROM IRONTON TO 8 MILES SOUTH OF BRAINERD TO RANDALL...AND
MOVING SOUTHEAST AT 50 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL IN EXCESS OF THE SIZE
OF GOLF BALLS...AND WIDESPREAD WIND DAMAGE IN THE BRAINERD VICINITY.
RESIDENTS OF MILLE LACS COUNTY...INCLUDING THE CITIES OF
ONAMIA...MILACA...PRINCETON...AND ANY VISITORS TO LAKE MILLE
LACS...SHOULD PREPARE FOR WARNINGS BEFORE 800 PM CDT.

MOVE INDOORS AND FIND A PLACE OF SAFETY IMMEDIATELY...AS WARNINGS
ARE IMMINENT.
Special weather statement, Aug 13, 7:32 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT MON AUG 13 2007

MNZ050-140130-
BENTON-
732 PM CDT MON AUG 13 2007

...SIGNIFICANT WEATHER ALERT FOR BENTON COUNTY UNTIL 830 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
IRONTON TO 12 MILES NORTHWEST OF PIERZ TO RANDALL...AND MOVING
SOUTHEAST AT 50 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL IN EXCESS OF THE SIZE
OF GOLF BALLS...AND WIDESPREAD WIND DAMAGE IN THE BRAINERD
VICINITY...AND ALSO ACROSS NORTHERN MORRISON COUNTY. RESIDENTS OF
BENTON COUNTY...INCLUDING THE COMMUNITIES OF GILMAN...FOLEY...AND
RUM RIVER...SHOULD PREPARE FOR WARNINGS BY 800 PM CDT.

MOVE INDOORS AND FIND A PLACE OF SAFETY IMMEDIATELY...AS WARNINGS
ARE IMMINENT.

THIS IS AN EXTREMELY DANGEROUS SITUATION.
Local storm report, Aug 13, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
746 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             7 N PIERZ               46.08N 94.10W
08/13/2007  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

            ELECTRICITY OFF.

&&

MCS
Local storm report, Aug 13, 7:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             12 N LITTLE FALLS       46.15N 94.36W
08/13/2007  E1.00 INCH       MORRISON           MN   TRAINED SPOTTER

            HAIL COVERED GROUND.

&&

MCS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:44 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs61 min
Aug 13, 8:08 PM CDTSevere Thunderstorm WarningMPXKanabec52 min
Aug 13, 8:17 PM CDTSevere Thunderstorm WarningMPXIsanti, Sherburne58 min
Aug 13, 8:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago62 min
Aug 13, 8:47 PM CDTSevere Thunderstorm WarningMPXStearns, Todd58 min
Aug 13, 8:52 PM CDTTornado WarningMPXAnoka, Sherburne23 min
Aug 13, 9:15 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey, Washington60 min
Aug 13, 9:45 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright60 min
Aug 13, 10:42 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright63 min
Aug 13, 10:46 PM CDTFlash Flood WarningMPXHennepin119 min
Aug 13, 11:30 PM CDTSevere Thunderstorm WarningMPXWashington60 min
Aug 13, 11:37 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue53 min
Aug 13, 11:48 PM CDTFlash Flood WarningMPXDakota, Scott117 min
Aug 13, 11:51 PM CDTSevere Thunderstorm WarningMPXScott29 min
Aug 14, 12:26 AM CDTFlash Flood WarningMPXGoodhue2 hr
Aug 14, 12:29 AM CDTSevere Thunderstorm WarningMPXGoodhue48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.